From Michigan, USA:
My son has not been healthy for as long as I can remember. Since he was two, I have asked doctors is why he has this enormous appetite. He is 58 inches tall and weighs 106 pounds. He recently had a sugar level of 159 mg/dl [8.8 mmol/L]. The doctor told me that his level could be up because of the asthma medications he takes. How can this be? If the medications he is on raise his sugar level, could he be put on other asthma medications that wouldn't have this effect on him?
When a child has an asthma attack or is having increasing problems with asthma, your physician likely uses a class of medications called steroids which are taken in pill or liquid form and help to heal irritated lung tissue. These medications are necessary but can cause high blood sugars. This is not diabetes, but it is an expected side effect of the medication. This type of higher blood sugar is typically harmless and causes no long-term side effects when the steroids are taken in "bursts" or for short periods of time. Indeed, steroids are necessary to prevent the asthma attack from immediately recurring and help to decrease the frequency of asthma attacks. In addition, your physician may prescribe an inhaled steroid (which may look like the Albuterol inhaler your son probably uses) to help decrease the frequency of asthma attacks. Inhaled steroids should have little or no influence on blood sugar.
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.